Washington, 2014

Heavy Snow and Winter Weather in Washington, February 10, 2014

February 10, 2014 · NWS OTX · 7 events in 7 counties and zones

A moist warm front overrunning an established pool of cold air over Eastern Washington resulted in several hours of light to moderate snowfall on the 10th of February. The heaviest snow accumulations were found in the East Slopes of the Washington Cascades which received between seven to fourteen inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist warm front overrunning an established pool of cold air over Eastern Washington resulted in several hours of light to moderate snowfall on the 10th of February. The heaviest snow accumulations were found in the East Slopes of the Washington Cascades which received between seven to fourteen inches. The remainder of the region saw snowfall amounts generally under two inches. The exception was along a narrow corridor across Northeastern Washington, generally south of Pend Oreille River and north of the Palouse, extending east to west from Lincoln County to the Idaho Montana border. A nearly stationary boundary coupled with the rising terrain resulted in several hours of moderate snow which accumulated between three and four inches over a span of just a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 9, 9:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 9, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
930 PM PST Sun Feb 9 2014

.SYNOPSIS...
The Inland Northwest will see a break in the prolonged stretch of
winter weather tonight however that will come to an end by Monday
as a strong warm front moves into the area. The warm front will
begin to scour the cold air out of the valleys but before another
round of light to moderate snow is dumped across much of the
region. More fronts will track the region during the week. Each
will deliver periods of precipitation...however the valleys will
finally change from snow to rain as temperatures climb above
freezing for the first time this month. Meanwhile...significant
snows are expected to fall over most of the mountains.

&&

.DISCUSSION...
Went ahead and issued a Winter Weather Advisory from 7 AM Monday
to Midnight PST Monday Night for East Slopes Northern Cascades
after looking at the QPF and resulting expected snow amounts a
bit closer. As to be expected the initial disturbance runs up in a
southwest to northeast manner and there is still cold air in place
in the valleys/lowlands to glide over and produce this snowfall
with the initial low level southeast winds focusing the highest
amounts closest to the crest. /Pelatti

&&

.AVIATION...
06Z TAFS: The active weather pattern for this workweek starts off
with another low pressure system spreading snow into the area with
amounts generally on the lighter side for the aviation area.
Ceilings and visibilities associated with either the snowfall
produced by the passing system or the clouds associated with it
should allow allow IFR ceilings and visibilities to prevail a good
part of the time. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        17  29  27  36  33  38 /  20  70  50  70  80  80
Coeur d'Alene  17  31  28  36  32  38 /  30  80  60  80  90  80
Pullman        21  34  31  39  35  41 /  40  70  50  70  90  80
Lewiston       25  39  34  42  37  44 /  40  60  50  60  80  60
Colville       14  30  26  36  32  41 /  20  70  60  80  90  70
Sandpoint      15  30  27  35  32  38 /  30  80  80  80 100  90
Kellogg        19  31  29  35  32  37 /  80  80  80  80 100  90
Moses Lake     19  29  27  38  34  42 /  10  40  30  50  60  40
Wenatchee      19  29  26  38  32  39 /  10  60  40  50  60  40
Omak           18  30  22  35  30  39 /  20  60  40  60  60  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 7 AM Monday to Midnight PST Monday
     Night for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Feb 9, 3:16 PM PST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
316 PM PST SUN FEB 9 2014

IDZ001-002-WAZ034>038-041>044-101515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
316 PM PST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH NEXT WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. THERE
IS ALSO A THREAT OF FREEZING RAIN AND SLEET ON TUESDAY. GUSTY
WINDS ARE ALSO POSSIBLE TUESDAY.

IDZ003-004-026-027-WAZ031>033-101515-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
316 PM PST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL STORM SYSTEMS ARE EXPECTED TO IMPACT THE AREA INTO
NEXT WEEK. WARMER AIR WILL MOVE INTO THE REGION BY MONDAY AND
PERSIST THROUGH MOST OF THE WEEK. THIS WILL RESULT IN A MIX OF
RAIN AND SNOW IN THE VALLEYS WITH SNOW OVER THE MOUNTAINS AND
HIGHER TERRAIN. GUSTY WINDS ARE ALSO POSSIBLE TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Spokane Area

When
February 10, 12:00 AM PST to 2:00 PM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The heaviest snow started around 0800 PST with storm total amounts in the three to four inch range across the Spokane Area.

Heavy Snow, East Slopes Northern Cascades

When
February 10, 5:00 AM PST to 10:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Light to moderate snow fell across the East Slopes during the morning hours of the 10th ahead of a strong cold front. Behind the cold front, an unstable air mass and strong westerly flow resulted in numerous convective snow showers along and east of the Cascade Crest. The morning snow brought between two and four inches then an additional four to eight inches fell at some locations with the post frontal showers. Locations near the Cascade Crest including Mazama, Holden Village, and Stevens Pass received between nine and thirteen inches of snow from the event. Further east away from the crest, snowfall amounts were generally in the six to nine inch range.

Winter Weather, Okanogan Highlands

When
February 10, 7:00 AM PST to 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from one to three inches. An isolated report of four inches was received from the town of Wauconda.

Winter Weather, Okanogan Valley

When
February 10, 7:00 AM PST to 11:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Snowfall amounts range between one and three inches.

Winter Weather, Waterville Plateau

When
February 10, 7:00 AM PST to 11:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Snowfall amounts ranged between two and four inches.

Winter Weather, Upper Columbia Basin

When
February 10, 8:00 AM PST to 1:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Snowfall amounts of two to four inches were observed across Lincoln County leading to slick travel along the Highway 2 corridor. Snowfall amounts were generally near an inch in Adams County.

Winter Weather, Northeast Mountains

When
February 10, 9:00 AM PST to 2:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Snowfall amounts greatly ranged across the zone. The northern half of the zone picked up between one and two inches while three to locally four fell across the southern half.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495867, 496221, 495866, 495869, 495870, 495868, 495864.